DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20170518

Pattern of cutaneous adverse drug reactions at a tertiary care hospital in southern India

Babu L. N., Carounanidy Udayashankar, Kavita Vasudevan, Sivagnanam G.

Abstract


Background: The objective of the study was to assess the pattern of cutaneous adverse drug reactions reported by active surveillance to the Pharmacovigilance center of a tertiary care hospital in southern india, and also to establish the drugs causing the same and observe the age wise and gender based incidence of such reactions.

Methods: The cutaneous ADRs (CADRs) reported to the Pharmacovigilance center of the institution were analysed retrospectively during the period of March 2013 to December 2015. The various pattern of skin reactions and the most frequent drugs causing the same were established. An age wise and gender based incidence of CADRs and drugs causing them were also reported.

Results: A total of 293 cases were taken for analysis. The male female ratio was 0.89-1.in our study. Among the age wise distribution of CADRs, 57(19.4%) were seen in paediatric, 194(66.2%) in adults and 33(11.2%) in geriatric age groups. The most frequent drugs to cause the CADRs were antimicrobials 183(62.4%) followed by NSAIDs 38(12.9%) and antacids 17(5.8%).Among the skin reactions urticaria/ angioedema was the most common 109(37.2%) followed by generalised pruritis 57(19.5%) and fixed drug eruption 37(12.6%). In all the age groups and both the sexes urticaria/angioedema and generalised pruritis were the leading skin reactions observed.

Conclusions: As CADRs are the most common ADRs among others, it is prudent to monitor them closely, as any change in pattern with older or newer agents can alert the health care personnel in instituting the appropriate prescription patterns, which can overall impact the quality of health care positively.


Keywords


Antimicrobials, Cutaneous adverse drug reaction, Pharmacovigilance

Full Text:

PDF

References


Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet Lond Engl. 2000;356(9237):1255-9.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. Natl Med J India. 2000;13(1):16-8.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65(1):14-7.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70(1):20-4.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in eastern India. Indian J Pharmacol. 2012;44(6):792-7.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: a one-year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38(6):429-31.

Muehlberger N, Schneeweiss S, Hasford J. Adverse drug reaction monitoring- cost and benefit considerations. Part I: frequency of adverse drug reactions causing hospital admissions. Pharmacoepidemiol Drug Saf. 1997;6(3):S71-7.

Suh DC, Woodall BS, Shin SK, Hermes-De Santis ER. Clinical and economic impact of adverse drug reactions in hospitalized patients. Ann Pharmacother. 2000;34(12):1373-9.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PloS One. 2009;4(2):e4439.

Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ. 2004;329(7456):15-9.

Mani AR, Rajendran AD, Suresh B. Adverse drug reaction monitoring in secondary care hospital in south India. Br J Clin Phormacol. 2007;65:210-6.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48(6):839-46.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents- a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Goettler M, Schneeweiss S, Hasford J. Adverse drug reaction monitoring--cost and benefit considerations. Part II: cost and preventability of adverse drug reactions leading to hospital admission. Pharmacoepidemiol Drug Saf. 1997;6(3):S79-90.

Bem JL, Breckenridge AM, Mann RD, Rawlins MD. Review of yellow cards (1986): report to the Committee on the Safety of Medicines. Br J Clin Pharmacol. 1988;26(6):679-89.

Moore N, Noblet C, Kreft-Jais C, Lagier G, Ollagnier M, Imbs JL. (French pharmacovigilance database system: examples of utilization). Therapie. 1995;50(6):557-62.

Faich GA, Knapp D, Dreis M, Turner W. National adverse drug reaction surveillance: 1985. JAMA. 1987;257(15):2068-70.

Qayoom S, Bisati S, Manzoor S, Sameem F, Khan K. Adverse cutaneous drug reactions- a clinico-demographic study in a tertiary care teaching hospital of the Kashmir Valley, India. Arch Iran Med. 2015;18(4):228-33.

Vijeyakumar TM, Dhanraju MD. Description of Adverse Drug Reactions in a Multispeciality Teaching hospital. Int J Integr Med. 2013;1(26).

Camargo AL, Cardoso Ferreira MB, Heineck I. Adverse drug reactions: a cohort study in internal medicine units at a university hospital. Eur J Clin Pharmacol. 2006;62(2):143-9.

Samuel SA, Rajendran SD, Ebenezzar S, Jayaharan S, Azir P. Surveillance of adverse drug reactions at two multidisciplinary hospitals and an outpatient specialty clinic in India. Int J Pharm Pract. 2002;10(2):115-20.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res. 2011;1(1):50-3.

SDI, MM, NSM, Amutha A, I GJ, Rahman F. Pharmacovigilance of the cutaneous drug reactions in outpatients of dermatology department at a tertiary care hospital. J Clin Diagn Res JCDR. 2012;6(10):1688-91.